Winter Storm, Washington
- When
- February 2, 6:00 PM CST to February 4, 7:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.979, -94.216 (the zone’s center; the record gives no point)
Arctic air spread into the region during the evening of the 1st through the morning of the 2nd, as a strong upper level disturbance translated from the Pacific Northwest into the Southern Rockies. Light wintry precipitation developed across northwestern Arkansas during the morning hours of the 2nd, as this system approached, with light freezing rain and light sleet.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air spread into the region during the evening of the 1st through the morning of the 2nd, as a strong upper level disturbance translated from the Pacific Northwest into the Southern Rockies. Light wintry precipitation developed across northwestern Arkansas during the morning hours of the 2nd, as this system approached, with light freezing rain and light sleet. Patchy freezing drizzle developed during the day of the 2nd, with more widespread precipitation developing across the area during the afternoon and evening. The precipitation continued through the morning of the 3rd. Heavy amounts of ice occurred across west-central Arkansas, where up to a half inch of glaze occurred, with heavy snow falling across much of northwest Arkansas, where up to eight inches of snow fell. There was a swath between the heavy snow and heavy ice that received heavy amounts of sleet up to one and a half inches, with some ice and snow. A final round of snow developed into northwestern Arkansas during the evening of the 3rd, and that produced another one to three inches of snow through the early morning hours of the 4th. Storm total snowfall amounts were generally four to eight inches across much of northwestern Arkansas, with locally up to twelve inches reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 2, 5:28 PM CST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
528 PM CST Wed Feb 2 2022
...New AVIATION...
.SHORT TERM...
(Through tonight )
Issued at 214 PM CST Wed Feb 2 2022
Cold air continues to deepen across the forecast area with 1953z
ACARS sounding at KTUL sampling a very small warm nose area while
the 18z KOUN sounding sampled a persist but shallow warm layer
which has gradually eroded over the past 6hrs. This trend is
generally handled well within short term guidance, however any
small modeling errors within this warm layer complicates precip
type forecasts. The sfc freezing line currently extents from far
SE OK into west central AR and has slowed its southward progression
this afternoon. A more substantial push southward is expected
this evening and likely faster than short term guidance suggests
given observed trends earlier today. Precip continues to expand
across north TX with periodic lightning detected supportive of
modeled trends of a broad region of heavier precip rates. This
precip will expand north and eastward overnight interacting with
the aforementioned warm layer to produce the entire range of
winter precip types across the forecast area. A corridor of heavy
snow is likely across NE OK into far NW AR with gusty winds
combining to produce near blizzard conditions overnight. Further
south a transition to sleet and eventually freezing rain is
expected with significant and likely damaging ice accumulations
expected into portions of far southeast Oklahoma. The forecast ice
accumulations along with gusty winds will stress the local power
grid and power outages should be anticipated across southeast
Oklahoma. Precip will begin to taper off from west to east later
tonight but measurable amounts will linger into Thursday for many
locations.
&&
.LONG TERM...
(Tomorrow through Wednesday)
Issued at 214 PM CST Wed Feb 2 2022
A final transition to all snow will occur as precip ends from west
to east by early Thursday afternoon. A secondary area of light
snow will likely develop by mid to late afternoon and track across
the region before diminishing late Thursday night. Precip amounts
will be light however thermal profiles will be very cold and high
ratios will allow even light liquid amounts to yield an additional
one half to one inch of snow across portions of the area before
the snow diminishes. Very cold temperatures will continue and
forecast wind chills ranging from minus 5 degrees to 10 degrees
will be common by Friday morning.
The forecast remains dry from Friday into mid next week.
Temperatures will be largely influenced by the snow/sleet cover
and adjustments downward in temps were made, however the extent
and duration of this cooling influence will be revised in later
forecasts. Eventually a sustained warming trend is expected with
temps above normal by mid next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 525 PM CST Wed Feb 2 2022
IFR with occasional LIFR conditions expected through the night
with areas of mostly snow and sleet. Some improvement possible
tomorrow morning as the primary area of snow shifts east, although
additional light snow likely into the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 14 22 11 29 / 100 60 30 0
FSM 20 24 18 34 / 100 80 20 0
MLC 16 22 15 31 / 100 70 30 0
BVO 11 20 5 30 / 100 50 30 0
FYV 13 21 11 30 / 100 80 30 0
BYV 13 21 10 31 / 100 80 30 0
MKO 15 22 13 29 / 100 70 30 0
MIO 12 22 7 28 / 100 70 30 0
F10 14 21 12 30 / 100 70 40 0
HHW 22 24 18 33 / 100 90 20 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until midnight CST Thursday night for
OKZ049-053>076.
AR...Winter Storm Warning until midnight CST Thursday night for
ARZ001-002-010-011-019-020-029.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...18Hazardous Weather Outlook National Weather Service Tulsa OK 508 PM CST Wed Feb 2 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031145- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 508 PM CST Wed Feb 2 2022 ...Significant Winter Weather Impacts Through Friday... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. WINTER WEATHER. SNOW ACCUMULATION. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. Additional Accumulations Thursday and Thursday Night. ICE ACCUMULATION. RISK...Significant. AREA...Southeast Oklahoma into West Central Arkansas. ONSET...Ongoing. WIND CHILL. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Widespread wintry precipitation will continue to spread across eastern Oklahoma and northwest Arkansas this evening and continue overnight tonight as a significant winter storm moves through the region. Snow and sleet becoming all snow is expected across much of eastern Oklahoma and far northwest Arkansas. Across far southeast Oklahoma into west central Arkansas, a mix of freezing rain and sleet is expected into the overnight hours before transitioning over to snow and sleet early Thursday morning. Significant accumulations of snow, sleet and ice are anticipated during this time. The transition line is expected across southeast Oklahoma into west central Arkansas. Locations near this transition will see significant amounts of ice accumulation into the overnight hours. Meanwhile, moderate to heavy snow will move over northeast Oklahoma and far northwest Arkansas. Snowfall rates of 1 inch per hour will be common with rates briefly reaching 2 inches per hour at times. You can find information in regards to snow and ice totals on our web page. Dangerous wind chills are also expected tonight into early Thursday morning as northerly winds gust 20 to 35 miles per hour and temperatures drop into the lower teens. Wind chills, as a result, are expected to be single digits for most locations along and south of Interstate 40. Locations along and north of Interstate 40, wind chills between zero and 10 degrees below zero are forecast. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Winter Weather Potential...High Wind Potential...Dangerous Wind Chill Potential. FRIDAY AND SATURDAY...Dangerous Wind Chill Potential. SUNDAY THROUGH TUESDAY...No Hazards. EXTENDED DISCUSSION... Light snow will continue into Thursday morning with minor accumulations possible across the area. Another round of snow will be possible across portions of the area Thursday night into Friday morning. Dangerous wind chills will once again impact the area Friday morning with most locations across northeast Oklahoma and far northwest Arkansas dropping into the range of around 5 degrees below zero to single digits above zero. Saturday morning will also be very cold with air temperatures dropping into the single digits thanks to clearing skies and light winds. Wind chills may be just below zero in parts of northeast Oklahoma and far northwest Arkansas. EMERGENCY MANAGEMENT PLANNING STATEMENT... Travel is expected to become hazardous tonight into Thursday. Power outages are possible, especially across southeast Oklahoma into western Arkansas where the heaviest ice accumulations are expected. weather.gov/tulsa contains additional information.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
307 PM CST WED FEB 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 S BARTLESVILLE 36.68N 95.99W
02/02/2022 M0.2 INCH WASHINGTON OK COCORAHS
COCORAHS STATION OK-WS-4 OCHELATA 5.6 N.
0700 AM SNOW 2 WNW BARTLESVILLE 36.76N 96.02W
02/02/2022 M0.1 INCH OSAGE OK CO-OP OBSERVER
CO-OP OBSERVER STATION BVOO2 2.2 W
BARTLESVILLE.
0700 AM SNOW 3 SSE PRYOR 36.27N 95.30W
02/02/2022 M0.1 INCH MAYES OK COCORAHS
COCORAHS STATION OK-MY-10 PRYOR 2.2 SE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
527 PM CST WED FEB 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM SNOW 5 NW TULSA 36.17N 96.00W
02/02/2022 U0.1 INCH TULSA OK PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
528 PM CST WED FEB 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FREEZING RAIN 1 W WILBURTON 34.92N 95.32W
02/02/2022 E0.01 INCH LATIMER OK PUBLIC
&&The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006240, 1006242, 1006238, 1006239, 1006241, 1006243, 1006244.